Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2023, 12:26 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2023, 12:26 PM MDT (18:26 UTC)
- Expired
- Aug 10, 2023, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Iron County, UT, Kane County, UT, Washington County, UT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:02 PM MDT | FLASH FLOOD | 1 Ene Virgin, UT | Zion National Park rangers reported multiple large waterfalls throughout the park. Additionally, the river gage on the Virgin River at Virgin recorded an increase in flows from 77 cfs to 1604 cfs between 1200PM and 100PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920
WGUS55 KSLC 101826
FFWSLC
UTC021-025-053-102130-
/O.NEW.KSLC.FF.W.0034.230810T1826Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1226 PM MDT Thu Aug 10 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Iron County in southern Utah...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 330 PM MDT.
* At 1226 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.25 and 0.5 inches of rain have fallen. The expected rainfall
rate is 1 to 1.5 inches in 1 hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes and other vulnerable areas
throughout Zion National Park.
* Some locations that will experience flash flooding include...
Zion National Park, La Verkin, Virgin, Springdale, Rockville and
Kolob Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
3709 11290 3719 11321 3721 11322
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
AD2 follow-up statements
307
WGUS75 KSLC 102003
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
203 PM MDT Thu Aug 10 2023
UTC021-025-053-102130-
/O.CON.KSLC.FF.W.0034.000000T0000Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
203 PM MDT Thu Aug 10 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL
WASHINGTON COUNTIES...
At 203 PM MDT, Doppler radar and automated rain gauges indicated
ongoing thunderstorms producing heavy rain across the warned area.
Between 0.5 and 1 inches of rain have fallen. Flash flooding is
ongoing across Zion NP.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar, automated gauges, National Park personnel and
river gauges. Park rangers reported numerous large
waterfalls in the park, and the Virgin River at Virgin
flows increased from 77 cfs to 1604 cfs in one hour.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park, La Verkin, Virgin, Springdale, Rockville and
Kolob Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
3709 11290 3719 11321 3721 11322
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
AD398
WGUS75 KSLC 102127
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
327 PM MDT Thu Aug 10 2023
UTC021-025-053-102137-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
327 PM MDT Thu Aug 10 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR
SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...
The heavy rain has ended although elevated flows persist in some
canyons, streams and rivers. Check with the Zion National Park
visitors center to obtain the latest information regarding park
conditions.
LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
3709 11290 3719 11321 3721 11322
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:13 AM MDT, 8 hours 13 minutes earlier.
Area forecast discussion, Aug 10, 4:13 AM MDT, 8 hours 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 413 AM MDT Thu Aug 10 2023 .SYNOPSIS...Southwesterly flow over the area will allow moisture to increase through Friday, remaining in place through the weekend. Drier air may move back into the area, but especially northern Utah, by the middle portion of next week. && .SHORT TERM (THROUGH 12Z SATURDAY)...An upper ridge over Utah this morning will shift eastward and become less amplified due to a couple of shortwave troughs. One such trough is currently tracking east across Montana, and is responsible for the flattening of the ridge. The other is a weak disturbance ejecting into SoCal and which is progged to develop into a closed low which will then settle into place over the SoCal Coast through the weekend. Southwesterly flow across southern Utah today will be advecting in a plume of moisture that exists across SoCal, far southern Nevada, and western Arizona. Latest PWAT analysis shows the 1 inch contour just outside the far southwest corner of Utah, with between 0.7-0.9 inches currently across southern Utah. Latest guidance suggests that PWATs could reach 1.2 inches across far southern Utah by this afternoon. With the flow turning more westerly this afternoon, however, the moisture is not expected to make it into northern Utah today. Showers and thunderstorms are expected to develop across southern and central Utah today as the moisture makes its way into the area. Some dynamic support exists with a jet streak crossing southern Utah this morning and then some upper diffluence this afternoon ahead of the upper low. While some areas on the leading edge of the moisture surge may see some high-based convection initially, dewpoints are already in the 50s at some sites across southwest Utah, so the low- levels may moisten fairly quickly and locally heavy rain will be possible. Some CAMs, especially many of the recent HRRR runs, have been excited about convection later this morning into the afternoon. However, there has not been much consistency between the various CAMs, as some also keep the strongest convection south of the Arizona border. Given this uncertainty, have held off on any Flash Flood Watches for the time being. That said, the best chance for flash flooding today will be across Washington and Kane Counties, and perhaps the Capitol Reef area if the lower levels moisten quickly enough there. As the upper low retrogrades to the SoCal coast, southwesterly flow returns, allowing the moisture to spread northward tomorrow, with 0.8-0.9 inch PWATs expected to reach northern Utah. Meanwhile, it is progged to dry slightly across southern Utah, but PWATs are expected to remain near 1 inch. However, there is expected to be less forcing tomorrow, so convection may be tied more to the higher terrain. .LONG TERM (After 12Z Saturday)...We will continue to contend with an area of low pressure to our west this weekend with building high pressure from the northwest. Daily shower and thunderstorm chances are expected in the southern two-thirds of the state as a result, especially over the higher terrain. A chance for a thunderstorm can't be ruled out across northern Utah, including along the Wasatch Front each afternoon. This pattern will remain in play until high pressure to our southeast kicks the low out to sea sometime early next week. At this point, no cluster mean is showing a different solution (in comparison to a possible solution from previous runs had that the low absorbing into another low to the north). As such, the forecast gradually will become more influenced by high pressure with a warming and drying trend. No real influence from an area of low pressure over Canada (and its subsequent cold front) are anticipated as these features are forecast to stay well to our north and northeast. && .AVIATION...KSLC...VFR conditions are forecast today with high based clouds anticipated. Breezy southerly winds this morning are expected through approximately 16z with gusts between 20 and 25 mph. Winds are forecast to shift out of the northwest early this afternoon and back southeast around 04z this evening. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms are expected to impact southern Utah terminals this morning and this afternoon. A line of thunderstorms are forecast to track northeast from NV/AZ, impacting SGU to CDC between 14z and 21z. Brief MVFR conditions from reduced visibility are possible. Gusty outflow winds are also possible in or near thunderstorms; wind gusts of 40+ mph are possible. Additional thunderstorms may impact southern terminals through the afternoon; improving conditions are expected near or after 00z. Across northern Utah and southwest Wyoming, there's a less than 10% chance for showers and thunderstorms this afternoon at PVU; otherwise dry conditions are anticipated. && .FIRE WEATHER...Moisture will increase from the south and spread into central Utah today. This will bring higher humidities and generally scattered wet thunderstorms to southern and central Utah, with locally heavy rainfall possible. However, areas on the leading edge of this moisture surge could potentially see a brief period of dry thunderstorms initially before the storms trend wetter. The moisture will spread farther northward tomorrow, with the higher terrain of northern Utah expected to see mostly wet thunderstorms. This moisture will linger through the weekend and into the early part of next week. Heading into the middle part of next week, northern Utah will start to trend drier again while some moisture is expected to remain in place across southern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:22 PM MDT | Special Weather Statement | SLC | 38 min | |
| Aug 9, 9:50 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| Aug 10, 1:46 PM MDT | Special Weather Statement | SLC | Kane | 44 min |
| Aug 10, 2:42 PM MDT | Special Weather Statement | SLC | Millard | 48 min |
| Aug 10, 5:48 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.